Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)



Quantitative jump theorem

Author: P. I. Kaleda
Translated by: E. Khukhro
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva, tom 72 (2011), vypusk 2.
Journal: Trans. Moscow Math. Soc. 2011, 171-191
MSC (2010): Primary 34E15; Secondary 34C26, 34E05, 34E20, 37C10, 37G10
Published electronically: January 12, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The jump theorem proved by Mishchenko and Pontryagin more than fifty years ago is one of the fundamental results in the theory of relaxation oscillations. Its statement is asymptotic in character. In this paper we present a quantitative analogue of it. This means the following. The jump theorem describes the map along trajectories (the Poincaré map) from a transversal `before the jump' to a transversal `after the jump'. This map is exponentially contracting, and its deviation from the jump point with respect to the slow coordinate is of order $ \varepsilon ^{2/3}$, where $ \varepsilon $ is the small parameter in the fast-slow system. These estimates are asymptotic. Normalizing the system by choosing the scale, we prove that for all  $ \varepsilon $ no greater than $ e^{-12}$, the Poincaré map is defined, its deviation lies in the interval $ \varepsilon ^{2/3} [e^{-6 },e^{3}]$, and the map itself is a contraction with a coefficient that does not exceed  $ e^{-k(\varepsilon )}$, where  $ k(\varepsilon ) \ge 1/(6\varepsilon ) - 10^3$. The main tool used in the investigation is the method of blowup with different weights, in the form described by Krupa and Szmolyan.

References [Enhancements On Off] (What's this?)

  • 1. V. I. Arnol'd, V. S. Afraĭmovich, Yu. S. Il'yashenko, and L. P. Shil'nikov, Bifurcation theory, Current Problems in Mathematics. Fundamental Directions, vol. 5, 5-218, Itogi Nauki i Tekhniki, VINITI, Moscow, 1986; English transl., Bifurcation theory and catastrophe theory, Dynamical Systems, vol. V, Encyclopaedia Math. Sci., vol. 5, Springer, Berlin, 1994. MR 895653
  • 2. S.-N. Chow, C. Z. Li, and D. Wang, Normal forms and bifurcation of planar vector fields, Cambridge Univ. Press, Cambridge, 1994. MR 1290117 (95i:58161)
  • 3. J. Guckenheimer and P. Holmes, Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, Appl. Math. Sci., vol. 42, Springer-Verlag, New York, 1990. MR 1139515 (93e:58046)
  • 4. E. F. Mishchenko and L. S. Pontryagin, Deriving some asymptotic estimates for solutions of differential equations with a small parameter at derivatives, Izv. Akad. Nauk SSSR Ser. Mat. 23 (1959), no. 5, 643-660. (Russian) MR 0118916 (22:9685)
  • 5. E. F. Mishchenko and N. Kh. Rozov, Differential equations with small parameters and relaxation oscillations, Nauka, Moscow, 1975; English transl., Mathematical Concepts and Methods in Science and Engineering, vol. 13, Plenum Press, New York, 1980. MR 750298 (85j:34001)
  • 6. F. Dumortier and R. Roussarie, Canard cycles and center manifolds, Mem. Amer. Math. Soc., vol. 577, Amer. Math. Soc., Providence, RI, 1996. MR 1327208 (96k:34113)
  • 7. N. Fenichel, Geometric singular perturbation theory for ordinary differential equation, J. Differential Equations, 31 (1979), 53-98. MR 524817 (80m:58032)
  • 8. M. Krupa and P. Szmolyan, Extending geometric singular perturbation theory to nonhyperbolic points -- fold and canard points in two dimensions, SIAM J. Math. Anal. 33 (2001), no. 2, 286-314. MR 1857972 (2002g:34117)

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2010): 34E15, 34C26, 34E05, 34E20, 37C10, 37G10

Retrieve articles in all journals with MSC (2010): 34E15, 34C26, 34E05, 34E20, 37C10, 37G10

Additional Information

P. I. Kaleda
Affiliation: Research and Development Institute of Power Engineering, Moscow, Russia

Keywords: Relaxation oscillations, fast-slow system, jump point, resolution of singularities, normal form
Published electronically: January 12, 2012
Additional Notes: This research was supported by the Russian Foundation for Basic Research (grant no. 7-01-00017-a) and by RFBR/CNRS (grant no. 05-01-02801-CNRSa).
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society